Oklahoma, 2014

Tornado and Damaging Winds in Oklahoma, June 28, 2014

June 28, 2014 · NWS TSA · 4 events in 4 counties and zones

A line of strong to severe thunderstorms moved across northeastern Oklahoma during the afternoon hours of the 28th. One of the storms within the line produced a weak tornado in Mayes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms moved across northeastern Oklahoma during the afternoon hours of the 28th. One of the storms within the line produced a weak tornado in Mayes County. Other storms produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 28, 11:26 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 11:26 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1226 PM CDT SAT JUN 28 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
CLUSTER OF SHOWER/THUNDERSTORMS WILL MOVE INTO NE OK TAF SITES AFTER
18Z. THE STRONGER STORMS WILL LIKELY PRODUCE IFR CONDITIONS WITH
BRIEF HEAVY RAINFALL. THUNDERSTORM ACTIVITY IS EXPECTED TO SHIFT
INTO NORTHWEST ARKANSAS BY LATE AFTERNOON/EVENING. SCT/BKN LOW
CLOUDS SHOULD REDEVELOP AGAIN LATE TONIGHT...HOWEVER DID NOT
FORECAST AS LOW OF CEILINGS AS CURRENT MAV/MET GUIDANCE...WHICH
HAS BEEN TOO PESSIMISTIC THE LAST FEW DAYS.

&&

.PREV DISCUSSION... /ISSUED 1059 AM CDT SAT JUN 28 2014/

..UPDATE...

DISCUSSION...
STRONG/ISOLATED SEVERE THUNDERSTORM COMPLEX CONTINUES EASTWARD
THIS MORNING ACROSS NORTH CENTRAL OKLAHOMA. AHEAD OF ACTIVITY...
MOIST/UNSTABLE AIR-MASS REMAINS IN PLACE WITH MLCAPE RUNNING INTO
THE 1500-2000 J/KG RANGE. STRONGER FORCING IN ASSOCIATION WITH
UPPER WAVE LIFTING NORTHEAST INTO THE CENTRAL PLAINS. DEEP LAYER
SHEAR WILL BE SOMEWHAT MARGINAL AS THUNDERSTORM COMPLEX PUSHES
EASTWARD THIS AFTERNOON. BUT...AS SURFACE HEATING CONTINUES...COULD
STILL SEE THE THREAT FOR STRONG TO MARGINALLY SEVERE STORMS AS
CONVECTIVE LINE MOVES THROUGH NORTHEAST OKLAHOMA. THIS SCENARIO IS
IN LINE WITH WITH THE LATEST LOCAL WRF AND HRRR RUNS. UPDATE SENT
PREVIOUSLY TO REFLECT CURRENT THINKING...HOWEVER WILL LIKELY TWEAK
TIMING OF POPS INTO THIS AFTERNOON AS TRENDS BECOME MORE CERTAIN.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...12
Hazardous weather outlook, Jun 28, 11:41 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT SAT JUN 28 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-290000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1241 PM CDT SAT JUN 28 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA...NORTHWEST OF INTERSTATE 44.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA...FAR NORTHWEST ARKANSAS.
        ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA...FAR NORTHWEST ARKANSAS
        ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST
OKLAHOMA THIS AFTERNOON...MOVING INTO NORTHWEST ARKANSAS BY LATE
AFTERNOON OR EARLY EVENING. A FEW STORMS COULD BE SEVERE WITH
DAMAGING WINDS...HEAVY RAINFALL AND TO A LESSER EXTENT LARGE HAIL.
IN ADDITION...LOW LEVEL WINDS WILL SUPPORT A LIMITED TORNADO
THEREAT...PRIMARILY OVER NORTHEAST OKLAHOMA...NORTH OF INTERSTATE
44.

THERE ARE SOME INDICATIONS THAT THE CONVECTIVE LINE COULD STALL
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING
INTO THE OVERNIGHT HOURS WITH ADDITIONAL THUNDERSTORM DEVELOPMENT.
LOCALLY HEAVY RAINFALL WOULD ACCOMPANY THE STRONGER STORMS WITH THE
THREAT FOR LOCALIZED FLASH FLOODING. THE HEAVIER RAINFALL MAY
OCCUR JUST NORTH OF THE OKLAHOMA...ARKANSAS STATE LINE...HOWEVER THIS
WILL CONTINUE TO BE MONITORED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STORM CHANCES WILL RETREAT ON SUNDAY AS A BRIEF PERIOD OF UPPER
LEVEL RIDGING BUILDS INTO THE PLAINS. STORM CHANCES RETURN BY
TUESDAY AS THE UPPER PATTERN SHIFTS AND ALLOWS A WEAK COOL FRONT TO
MOVE INTO THE REGION. THIS BOUNDARY...COMBINED WITH ANOTHER UPPER
SYSTEM MOVING THROUGH AROUND MID WEEK WILL KEEP CHANCES FOR
ORGANIZED ACTIVITY THROUGH WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 28, 11:01 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1201 PM CDT SAT JUN 28 2014

OKZ054-059-281745-
OSAGE OK-PAWNEE OK-
1201 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE AND PAWNEE

AT 1201 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF GRAINOLA TO 26 MILES SOUTHWEST
OF BURBANK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...BURBANK...APPERSON...
WEBB CITY...FORAKER AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3700 9637 3634 9690 3634 9704 3651 9704
      3656 9691 3658 9690 3659 9692 3658 9700
      3659 9705 3668 9707 3670 9704 3669 9695
      3675 9689 3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 1701Z 260DEG 26KT 3700 9680 3653 9713
Special weather statement, Jun 28, 11:45 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SAT JUN 28 2014

OKZ054-059-281830-
OSAGE OK-PAWNEE OK-
1245 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 1243 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF FORAKER TO 2 MILES NORTHWEST OF
PAWNEE...MOVING EAST AT 30 MPH. INDIVIDUAL STORMS ALONG THE LINE
WERE MOVING TO THE NORTHEAST. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...
PAWHUSKA...SHIDLER...OSAGE...HOMINY...WYNONA...FAIRFAX...PERSHING...
BURBANK...APPERSON...WEBB CITY...PEARSONIA...BIGHEART...
FORAKER...GRAINOLA...PAWNEE...JENNINGS. ..TERLTON...HALLETT...
MARAMEC...BLACKBURN...SKEDEE...CLEVELAND...RALSTON...QUAY...OSAGE
HILLS STATE PARK...WAH SHA SHE STATE PARK AND SUNSET LAKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3700 9600 3616 9646 3616 9683 3624 9682
      3624 9692 3633 9693 3633 9704 3649 9704
      3654 9699 3656 9690 3659 9692 3659 9698
      3676 9689 3675 9683 3679 9676 3694 9676
      3701 9674
TIME...MOT...LOC 1743Z 270DEG 24KT 3700 9648 3635 9682
Special weather statement, Jun 28, 12:29 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
129 PM CDT SAT JUN 28 2014

OKZ054-059-064-281915-
CREEK OK-OSAGE OK-PAWNEE OK-
129 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CREEK...CENTRAL OSAGE AND PAWNEE

AT 129 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES WEST OF RALSTON TO 12 MILES WEST OF QUAY...
MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON...OILTON...SILVER CITY AND
QUAY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3654 9698 3654 9696 3656 9690 3653 9645
      3606 9642 3605 9663 3615 9663 3615 9682
      3616 9683 3624 9682 3624 9692 3633 9693
      3633 9701 3652 9701
TIME...MOT...LOC 1829Z 271DEG 28KT 3648 9690 3612 9689
Special weather statement, Jun 28, 12:32 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
132 PM CDT SAT JUN 28 2014

OKZ054-055-059-281930-
OSAGE OK-PAWNEE OK-WASHINGTON OK-
132 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN OSAGE...EASTERN PAWNEE AND WASHINGTON

AT 132 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF WAH SHA SHE STATE PARK TO TALLANT
TO 3 MILES SOUTHEAST OF OSAGE...MOVING EAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...
AVANT...WYNONA...WOLCO...BARNSDALL...PERSHING...TALLANT...
NELAGONEY...OKESA...BIGHEART...HULAH...BARTLESVILLE...OCHELATA...
DEWEY...COPAN...TERLTON...WESTPORT...OSAGE HILLS STATE PARK...WALNUT
CREEK STATE PARK...WAH SHA SHE STATE PARK...BARTLESVILLE MUNICIPAL
AIRPORT AND SUNSET LAKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3700 9584 3618 9610 3616 9650 3701 9622
TIME...MOT...LOC 1832Z 263DEG 14KT 3696 9613 3658 9618
          3626 9636
Special weather statement, Jun 28, 1:21 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
221 PM CDT SAT JUN 28 2014

OKZ054>057-060-061-282015-
CRAIG OK-NOWATA OK-OSAGE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
221 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CRAIG...NOWATA...SOUTHEASTERN OSAGE...ROGERS...NORTHERN TULSA
     AND WASHINGTON

AT 222 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF SOUTH COFFEYVILLE TO 3 MILES WEST OF
SPERRY...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...TULSA...NOWATA...DELAWARE...LENAPAH...
WATOVA...NEW ALLUWE...CLAREMORE...VERDIGRIS...TIAWAH...FOYIL...
OOLOGAH...BUSHYHEAD...TALALA...CHELSEA...OWASSO...SPERRY...
SKIATOOK...COLLINSVILLE...VERA...RAMONA...CENTRALIA...HOLLOW...
PYRAMID CORNERS...CENTRAILIA...WELCH AND SOUTH COFFEYVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3699 9504 3696 9503 3651 9535 3651 9544
      3639 9544 3621 9556 3623 9620 3701 9564
      3700 9501
TIME...MOT...LOC 1922Z 270DEG 25KT 3698 9554 3631 9602
Special weather statement, Jun 28, 1:23 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
223 PM CDT SAT JUN 28 2014

OKZ054-060-061-064>066-282030-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-
223 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK...NORTHWESTERN OKMULGEE...SOUTHEASTERN OSAGE...SOUTHERN
     ROGERS AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 223 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF SAND SPRINGS TO 10 MILES NORTH OF
BRISTOW TO 8 MILES SOUTHWEST OF MILFAY...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
LIBERTY...GRAY...CATOOSA...VERDIGRIS...OKFUSKEE...WELTY...BEGGS...
HECTORVILLE...SAND SPRINGS...BIXBY...JENKS...GLENPOOL...BROKEN
ARROW...BRISTOW...MILFAY...SLICK...DEPEW...MOUNDS...KIEFER...
KELLYVILLE...SAPULPA...KEYSTONE STATE PARK...TULSA INTERNATIONAL
AIRPORT AND JENKS RIVERSIDE AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3596 9653 3617 9630 3617 9627 3627 9618
      3625 9553 3616 9563 3616 9576 3604 9577
      3599 9582 3560 9608 3557 9663 3580 9663
TIME...MOT...LOC 1923Z 267DEG 21KT 3621 9615 3597 9642
          3565 9662

The radar

The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 28, 1:38 PM CST
Where
Tulsa County, Owasso
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.270, -95.850

Portions of a fence were blown down by strong thunderstorm wind.

Thunderstorm Wind, Rogers

When
June 28, 1:45 PM CST
Where
Rogers County, 3 mi W of Verdigris
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.230, -95.734

A storm chaser measured thunderstorm wind gusts to 63 mph.

Tornado, Mayes

When
June 28, 2:22 PM CST to 2:28 PM CST
Where
Mayes County, 0.75 mi WNW of Adair to 3.73 mi ENE of Adair
Rating
EF0
Path length
4.3 mi
Path width
400 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.432, -95.283

A tornado damaged the fire department, homes, and businesses. It snapped large tree limbs and blew down power lines. Based on this damage, maximum estimated wind in the tornado was 70 to 80 mph.

Thunderstorm Wind, Delaware

When
June 28, 2:50 PM CST
Where
Delaware County, Cleora
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.580, -94.970

A large tree was blown down by strong thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528239, 528241, 515635, 528238.